Rational: The efficacy of nintedanib, a multitarget receptor tyrosine kinase inhibitor, has been demonstrated in recent randomized controlled trials involving patients with idiopathic pulmonary fibrosis (IPF). However, accelerated disease progression after nintedanib discontinuation has never been reported. Patient concerns: We report 2 cases involving patients with a history of IPF who presented with respiratory deterioration at 3 weeks after the discontinuation of nintedanib therapy for IPF. Neither patient fulfilled the definition of "acute exacerbation of IPF" on unilateral computed tomography. Diagnoses: Accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Interventions: One patient received steroid therapy. The other patient refused to undergo steroid therapy. Outcomes: The first patient showed that the affected lobe exhibited volume loss with traction bronchiectasis after receiving steroid therapy, and succumbed to pneumothorax after 3 months. The other patient was transferred to another hospital because of a decline in his general condition. Lessons: To our knowledge, this report is the first to document accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Although the accurate mechanism remains unclear, the effects of nintedanib against vascular endothelial growth factor and platelet-derived growth factor receptor may play a role. Our findings suggest that physicians should carefully monitor patients with IPF after nintedanib discontinuation.
- accelerated disease progression
- acute exacerbation
- idiopathic pulmonary fibrosis
- tyrosine kinase inhibitor
ASJC Scopus subject areas
- General Medicine